Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
Antibiotic-related diarrhea: As with other antibiotics, clindamycin can cause a severe form of diarrhea associated with a condition known as pseudomembranous colitis. If you develop severe diarrhea while taking (or within a few weeks of taking) this medication, contact your doctor as soon as possible.
Liver disease: Liver disease or reduced liver function may cause this medication to build up in the body, causing side effects. If you have liver problems, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Overgrowth of organisms: The use of antibiotics occasionally results in the overgrowth of organisms that the antibiotics don't kill, such as other bacteria or fungi. This can cause other infections, such as yeast infections, to develop. If you experience new symptoms while taking clindamycin, contact your doctor.
Gastrointestinal problems: Severe diarrhea associated with this antibiotic may be mistaken for symptoms of chronic gastrointestinal conditions. If you have colitis, inflammatory bowel disease, or Crohn's disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: The safety of this medication for use during pregnancy has not been established. This medication should not be used unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: This medication passes into breast milk. If you are a breast-feeding mother and are taking clindamycin, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Seniors: Seniors may be more likely to experience antibiotic-related diarrhea associated with clindamycin.